Communications in Analysis and Geometry

Volume 12 (2004)

Number 1

Global Existence of the m-equivariant Yang-Mills Flow in Four Dimensional Spaces

Pages: 183 – 211



Min-Chun Hong

Gang Tian


The use of non-linear parabolic equations (the heat flow method) to find solutions of corresponding elliptic equations goes back to Eells-Sampson in 1964. In their seminal paper [ES], Eells and Sampson introduced the heat flow for harmonic maps to establish the existence of smooth harmonic maps from a compact Riemmanian manifold into a Riemmanian manifold having non-positive section curvature. In general, the heat flow for harmonic maps even on two dimensional manifolds may develop singularity at finite time (cf. [CDY]). Struwe [St1] established the existence of the unique global weak solution, which is smooth with exception of at most finitely many points, to the heat flow for harmonic maps in two dimensions. The harmonic map flow in two dimensions is very similar to the Yang-Mills flow in four dimensions. It is desirable to have a similar picture for Yang-Mills flow.

In this paper, we consider the Yang-Mills flow in a vector bundle over four dimensional manifolds.

Full Text (PDF format)